I'm interested in conversations about and I want to talk about
Know exactly what you want?
Show search

Notification

Error

Incontinence after Brachytherapy

User
Posted 01 Sep 2019 at 09:40


I have joined this Community as I am at my wits end and wondered if anyone on here has had the same experiences as my husband.

 

My husband - aged 74 - was diagnosed with Frontal Temporal Dementia in Dec 2018.  He was also diagnosed with prostate cancer and had Brachytherapy in Aug 2018.

 

Everything went well until end October when he started having (faecal) accidents en route to toilet as he couldn’t get there in time - if I say it was like an explosion in a paint factory I think you will get the picture!  This went on for months. He started wearing Tena pants and sadly is still wearing them night and day as there also seems to be bladder issues now. We liaised with Oncology over several months regarding the faecal incontinence - given steroid tabs, tried Immodium which did no good at all.  Oncology kept saying this was unusual so many months beyond the implantation.  

 

From pursuing my GP and having private consultations with urologist and colorectal consultants to find out exactly what was going on my husband had a flexible sigmoidoscopy in April which showed a “”small area anteriorly of radiation proctitis secondary to his previous treatment for prostate cancer””.  He had a cystoscopy a few weeks ago which showed inflammation at base of bladder at junction with prostate.  He is down to have a full course of bladder instillations.

 

The faecal incontinence has eased tremendously and my husband now only seems to have these accidents occasionally and mostly when he exercises - e.g. after playing squash or going for a walk but it still prohibits us from say taking a trip to London or even getting on a plane as I am fearful the walking will set ‘things’ in motion.  The bladder issue I can live with but would be nice if it resolved itself.

 

Our Neurologist says these problems are due to my husband’s dementia but both my GP and myself are not convinced as my husband had no continence issues prior to his treatment and was fine until 6/8 weeks after implantation.  He also knows when he needs to go to the loo and I hear him in the night it is just he doesn’t always make it!  If he was incontinent he wouldn’t be going to the toilet at all and this is not the case.

 

Wondering if it is now time for our doctor to send us to an Incontinence Clinic to help me manage this problem and suggest a diet?

 

Sorry for the long story - and that’s it in a nutshell!  Hoping someone on here can identify with my husband just a little.  Wishing now we had pursued Watch & Wait - hindsight is a wonderful thing.

 

 

User
Posted 01 Sep 2019 at 16:27

All the symptoms you describe sound to me like expected side effects of seed brachytherapy. That's not to say they are common, but they are a known possibility.

One thing to understand is that the brachytherapy treatment starts when the seeds are inserted. It continues for around a year, but with rapidly decreasing effect, so half the treatment is in the first 3 months which is when the radiation is most powerful, and when your symptoms started, a quarter in the next 3 months, an eighth in the next 3 months, a sixteenth in the next 3 months, at which point it has become insignificant. The timing of symptoms seem to me to fit perfectly. At this point a year after treatment, the body should be recovering from the side effects, which is what you're seeing. There is always the possibility that some side effects might not go completely and incontinence is one of those, but it's too soon to assume that yet - I would expect there to still be improvement. As with any radiotherapy, some other long term side effects can appear later.

User
Posted 01 Sep 2019 at 17:23
I had my Brachy in Oct 2018, I had ( and still have ) bowel problems. In the early days (up to 6 months) it was difficult to pee without having a bowel movement at the same time. I managed but it was close at times! I still dribble after a pee and have to be careful to ensure my bladder is empty or I can get wet pants.

I manage quite well and things are slowly improving.

Currently my bowels feel sore or tender when I walk, I am not sure if that is a side effect of the radiation or something else, ( I have heart failure and valve leakage and am on lots of medications for that).

Hope my comments help you a bit, my GP prescribed Loperamide which helped a lot with the bowel problem in the early days.

John

Gleason 6 = 3+3 PSA 8.8 P. volume 48 cc Left Cores 3/3, Volume = 20% PSA 10.8 Feb '19 PSA 1.2

Jan '20 PSA 0.3 

User
Posted 01 Sep 2019 at 17:44
Sounds like radiation proctitis - if he hasn't already tried it, ask the GP for a prescription of Colorectal foam. If the urinary contience is still a problem perhaps try Conveen sheaths when you go on a trip, although the risk is that he will forget to control his bladder when he isn't wearing it.
"Life can only be understood backwards; but it must be lived forwards." Soren Kierkegaard

User
Posted 01 Sep 2019 at 22:40

Thank you all for your comments and it has given me hope that there may be an end to this but I still wonder if permanent damage to rectum muscle?

Convene catheter has been suggested but did not want to go down that road as he may at times as you say forget he is not wearing one and I also don’t want him to think he can just pee into it all the time when he feels the need rather than go to bathroom.

 

Thanks again.  Will post again if and when things improve and if they don’t then I will still post as it may benefit someone with dementia who is considering Brachytherapy - there is the possibility the radiation has triggered early incontinence 😫

User
Posted 01 Sep 2019 at 22:43

Sorry forgot to mention Colorectal foam (steroid) was prescribed by Oncology in the early days - no good and neither were the steroid pills.  

User
Posted 01 Sep 2019 at 23:47

Originally Posted by: Online Community Member

Thanks again.  Will post again if and when things improve and if they don’t then I will still post as it may benefit someone with dementia who is considering Brachytherapy - there is the possibility the radiation has triggered early incontinence 😫

The thing is, whichever treatment he had, incontinence was a risk - less so with brachy than the others so probably still a sound option for men in your OH's situation. Other members here have found the hormone treatment to be a bigger issue with dementia :-( 

"Life can only be understood backwards; but it must be lived forwards." Soren Kierkegaard

 
Forum Jump  
©2020 Prostate Cancer UK